Alert archive / Montana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 21, NWS Glasgow, MT

June 2, 2023Phillips County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 2, 2023, 6:23 PM MDT for Phillips County, Valley County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2023, 6:23 PM MDT (00:23 UTC)
Expired
Jun 2, 2023, 7:15 PM MDT
In force
52 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 36 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2023-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2023-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

506 
WUUS55 KGGW 030023
SVRGGW
MTC071-105-030115-
/O.NEW.KGGW.SV.W.0021.230603T0023Z-230603T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
623 PM MDT Fri Jun 2 2023

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  East central Phillips County in northeastern Montana...
  West central Valley County in northeastern Montana...

* Until 715 PM MDT.

* At 622 PM MDT, a severe thunderstorm was located 7 miles west of
  Tampico, or 17 miles west of Glasgow, moving northwest at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Mesonet site at King Coulee recorded a wind gust of 67 
           mph at 5:44 pm.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Saco, Hinsdale, Vandalia and Frenchman Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4822 10681 4816 10692 4816 10703 4820 10719
      4857 10761 4873 10718
TIME...MOT...LOC 0022Z 152DEG 28KT 4829 10698 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Enriquez
2 follow-up statements
321 
WWUS55 KGGW 030045
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
645 PM MDT Fri Jun 2 2023

MTC071-105-030115-
/O.CON.KGGW.SV.W.0021.000000T0000Z-230603T0115Z/
Phillips MT-Valley MT-
645 PM MDT Fri Jun 2 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR EAST CENTRAL PHILLIPS AND WEST CENTRAL VALLEY COUNTIES...

At 644 PM MDT, a severe thunderstorm was located near Hinsdale, or 27
miles northwest of Glasgow, moving northwest at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...The mesonet site at King Coulee recorded a wind gust of 67 
         mph at 5:44 pm.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Saco, Hinsdale, Vandalia and Frenchman Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4822 10681 4816 10692 4816 10703 4820 10719
      4857 10761 4873 10718
TIME...MOT...LOC 0044Z 152DEG 28KT 4844 10710 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Enriquez
010 
WWUS55 KGGW 030110
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
710 PM MDT Fri Jun 2 2023

MTC071-105-030119-
/O.EXP.KGGW.SV.W.0021.000000T0000Z-230603T0115Z/
Phillips MT-Valley MT-
710 PM MDT Fri Jun 2 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PHILLIPS AND WEST
CENTRAL VALLEY COUNTIES WILL EXPIRE AT 715 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4822 10681 4816 10692 4816 10703 4820 10719
      4857 10761 4873 10718
TIME...MOT...LOC 0109Z 152DEG 28KT 4860 10723 

$$

Enriquez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:45 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 2, 3:45 PM MDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
345 PM MDT Fri Jun 2 2023

.DISCUSSION...

AFTERNOON UPDATE:

The focus continues to be on excessive rainfall this afternoon
and tonight. Also, scattered thunderstorms have developed and the
strongest are likely producing small hail. Marginal severe hail is
the primary severe threat, but a funnel cloud or landspout cannot
be ruled out with a similar environment to yesterday.
Precipitable water is around or above climatological maxima across
the area, approaching 1.5" which is about the forecast rainfall
tonight in a corridor from Glasgow to Winnett. Most totals will
likely be a half inch to inch, with localized areas near 2" or
more.

Short-term models like the RAP and HRRR indicate MU CAPE
approaching 2000 J/kg by early this evening in the Glasgow
vicinity, with surface to 3km shear around 40 mph. The limiting
factor is less surface heating reducing lapse rates compared to
yesterday. Kept the current Flood Watch as-is until 6am Saturday
and will handle localized advisories or warnings as needed by
monitoring rainfall reports and radar estimates.

Each of the next several days continues to bring moderate
confidence for some scattered thunderstorms, but there is little
concern for significant rainfall or severe storms at this time.
The environment remains anomalously muggy driving the storms, with
high temperatures heating up to near 90 by midweek and lows
staying well into the 60s for a prolonged period. This also gives
moderate confidence for some minor heat concerns.

-Zanker

MORNING DISCUSSION:

Light showers will continue across our region through the morning,
gradually increasing as we head into the afternoon and evening
hours. Morning accumulations are expected to be less than a tenth
of an inch for most locations with higher amounts expected later
this afternoon as thunderstorms begin to develop.

When evaluating the QPF again this morning, QPF totals decreased
slightly but still remain high enough to justify the Flood Watch
especially given some of the rain rates we received across the
region last night. That being said, there was no reason to expand
the watch past its current boundaries as the main threat will
remain towards the east, particularly in Phillips, Valley,
Petroleum, and Garfield counties. Storm total QPF is expected to
range from half an inch in our eastern zones to as much as an inch
and a half in our western zones with locally higher amounts
possible.

Regarding the severe threat for this afternoon there are a few
things to note. 0-6 km bulk shear looks to max out across the
central portion of our CWA in the range of 30 to 55 kts. MLCAPE
values look to be generally less than 1000 J/kg with sporadic
MLCIN values that range from nothing to -150 J/kg. Some of the
CAMs are picking up on a potential for some severe weather in the
area and overall seem to be more robust with predictions compared
to what was seen this time yesterday morning with regards to
yesterday afternoon. But the disclaimer worth adding is that the
CAMs have struggled as of late to capture the full picture of how
precip has developed and moved across our region.

When painting an overall picture for the chance of severe weather
this afternoon the best consensus is there is certainly a chance
for severe thunderstorms but there is still a decent bit of
uncertainty when trying to pin down the location and extent of the
greatest threat. And with mostly cloudy skies expected to
continue through most of the day, the lack of good diurnal heating
might become a hindrance for storm development in some locations.
That being said, this afternoon will need to be monitored closely
for any changes.

-thor

&&

.AVIATION...

UPDATED: 2100Z

FLIGHT CAT RANGE: VFR - MVFR

DISCUSSION: Numerous showers and thunderstorms have initiated
across the area early this afternoon and will continue into early
Saturday morning, especially around KGGW. They are slow-moving
with the main threat being heavy rainfall, but small hail and
gusty winds are expected with the strongest storms through this
evening. Expect generally brief MVFR visibility reductions from
the strong thunderstorms and heavy rain, then some MVFR ceilings
from low clouds are possible for KGGW Saturday morning.

Some TAF amendments are likely.

WINDS: Prevailing northeast to east at 5-10 knots tonight, then
southeast at 10-15 knots on Saturday. Wind speed and direction may
shift erratically under thunderstorms.

&&

.HYDROLOGY...

The stagnant weather pattern and moisture rich atmosphere will
lend itself to efficient heavy rain and scattered thunderstorms
through early Saturday morning. The heaviest accumulations are
favored west of a Scobey to Terry line, particularly from Glasgow
to Winnett where localized amounts of 1-2" are most likely.
Localized heavy rainfall since yesterday along the Musselshell
River near Mosby has prompted a quick rise to near flood stage
this morning, with a Flood Warning issued for temporary minor
flooding forecast through tomorrow.

Anyone planning outdoor activities should closely monitor the
latest forecasts and any possible flood advisory or warning that
may be issued. Alternate plans will need to be considered in order
to address public safety concerns.

Current headlines as of 3pm Friday:

-Flood Warning for the Musselshell River at Mosby until 6pm
 Saturday

-Flood Advisory for portions of southwest Phillips county until
 4pm Saturday

-Flood Watch until 6am Saturday for Phillips, Valley, Daniels,
 Petroleum, Garfield, McCone, Prairie and western Roosevelt
 counties.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for Central and Southeast
Phillips...Central and Southern Valley...Daniels...Garfield...
McCone...Northern Phillips...Northern Valley...Petroleum...
Prairie...Southwest Phillips...Western Roosevelt.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 2, 4:01 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Glasgow MT
401 PM MDT Fri Jun 2 2023

MTZ018-022245-
Daniels MT-
401 PM MDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of southwestern Daniels
County through 445 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peerless, or 16 miles west of Scobey, moving northwest at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Peerless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4866 10562 4862 10572 4874 10601 4889 10578
TIME...MOT...LOC 2157Z 139DEG 9KT 4871 10577

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Mickelson
Local storm report, Jun 2, 5:02 PM MDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
502 PM MDT Fri Jun 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Flash Flood      Edwards                 47.14N 107.33W
06/02/2023                   Garfield           MT   Public

            Location estimated by pictures sent in via
            Facebook. Flash flooding has been observed
            and is ongoing.

&&

AE
Special weather statement, Jun 2, 5:10 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Glasgow MT
510 PM MDT Fri Jun 2 2023

MTZ017-061-030000-
Northern Valley MT-Central and Southern Valley MT-
510 PM MDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of northeastern Valley
County through 600 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Lustre, or 27 miles southeast of Opheim, moving
northwest at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Larslan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4851 10604 4845 10614 4854 10648 4875 10623
TIME...MOT...LOC 2310Z 130DEG 14KT 4851 10613

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Mickelson
Special weather statement, Jun 2, 5:15 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Glasgow MT
515 PM MDT Fri Jun 2 2023

MTZ017-030000-
Central and Southern Valley MT-
515 PM MDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of southwestern Valley
County through 600 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Hell Creek Rec Area, or 30 miles north of Jordan,
moving northwest at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Valley
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4778 10688 4768 10701 4777 10740 4798 10720
TIME...MOT...LOC 2315Z 131DEG 14KT 4776 10705

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Mickelson
Special weather statement, Jun 2, 5:42 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Glasgow MT
542 PM MDT Fri Jun 2 2023

MTZ018-061-030045-
Northern Valley MT-Daniels MT-
542 PM MDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of western Daniels and
northeastern Valley Counties through 645 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Peerless, or 14 miles southwest of Scobey, moving
northwest at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richland, Peerless, West Fork and Four Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4863 10556 4857 10571 4866 10610 4900 10626
      4900 10558
TIME...MOT...LOC 2341Z 146DEG 20KT 4866 10567

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Enriquez
Special weather statement, Jun 2, 5:57 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Glasgow MT
557 PM MDT Fri Jun 2 2023

MTZ016-017-030100-
Central and Southeast Phillips MT-Central and Southern Valley MT-
557 PM MDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of east central
Phillips and southwestern Valley Counties through 700 PM MDT...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles west of The Pines Rec Area, or 27 miles southwest of Glasgow,
moving northwest at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hinsdale, The Bentonite Plant and Content.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4793 10692 4780 10725 4782 10756 4816 10798
      4856 10706 4810 10679
TIME...MOT...LOC 2356Z 147DEG 19KT 4795 10710

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Enriquez

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:23 PM MDTFlash Flood WarningGGWDaniels6 hr
Jun 2, 6:49 PM MDTSpecial Weather StatementGGWDaniels56 min
Jun 2, 7:03 PM MDTSpecial Weather StatementGGWValley57 min
Jun 2, 7:15 PM MDTFlash Flood WarningGGWValley6 hr
Jun 2, 7:23 PM MDTSpecial Weather StatementGGWValley67 min
Jun 2, 7:45 PM MDTSpecial Weather StatementGGWDaniels45 min
Jun 2, 10:29 PM MDTFlash Flood WarningGGWGarfield3 hr
Jun 3, 12:50 AM MDTAreal Flood WarningGGWValley4 days
Jun 3, 8:11 AM MDTAreal Flood WarningGGWGarfield61 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.